Jump to content

Pots Onset With Prednisone - Ever Heard Of It?


Kimba
 Share

Recommended Posts

Since you all know so much about POTS, I am hoping someone will have some info about this. Sorry for the lenth of this, but here goes...

I started to get sick last March (mainly foggy/some dizzy). I have MS so they immediately assumed it was a flare up, even though I have been extremely fortunate with the condition so far. My local Neurologist prescribed a 3 day couse of Solu-medrol, which is a corto-steroid commonly used to manage MS flare ups. It is adminstered by IV. I had it once before 7 years ago, and handled it fine. It caused me to be very "wired" and have a racing heart while on it, but that is the most common side effect for everyone.

The difference this time was that the treatment was followed by oral Prednisone to taper me off the effects of the other drug. This is the first time I have taken Prednisone, and 8 hours after the first dose I was violently ill for 36 hours and ended up in ER.

Before the Prednisone I was only foggy, and slightly dizzy at times. I did not notice the symptoms increasing when standing, moving, etc - they always seemed constant. After the Prednisone all the other more typical POTS symptoms started - heart racing, nausea, etc.

I was passed around among local Dr's that were baffled, and ended up at the Mellen Center for MS Research at the Cleveland Clinic, as we were all beginning to doubt it was an MS flare up at all. The Dr I saw there said she was sure it was POTS, and not MS. She is also sure I have been suffering from undiagnosed migraines (probably since childhood) that have been mistaken for sinus problems. She said because I felt completely cured while having the steriod IV treatmetns (almost ALL head fog, etc was gone), that I could have been suffering a severe migraine attack without the traditional "headache", but all the visual/perceptual/foggy feelings that can accompany them. Apparently corto-steroids are used to treat severe migraine attacks as they chase the symptoms away. These treatments really have no immediate effect on an MS flare, but help in the long run. That is why she deduced it was a migraine and not MS.

Finally - my question... Have you ever heard of anyone having a severe allergic reaction or anything to Prednisone that caused POTS?

A Dr. I spoke to at the Case Western Autonomic Lab said that as the drugs I took were immune modulators, that they could have caused my immune system to attack my own nerves, bringing on an acute case of POTS. He also said if this were the cause, that it would be just like a virus casuing the POTS onset.

Just wondering, as I am going to see Dr. Fouad at the Cleveland Clinic next week again, and want to talk to her about this.

Thanks - Kim

Link to comment
Share on other sites

Sorry to hear you've had such a rough time!

I can only speak for myself but prednisone actually helps improve my POTS symptoms. There has been discussions on prednisone and POTS many times before so you might want to do a search. Everyone seems to react different to meds here though so maybe you'll find some answers.

Best of luck to you.

Link to comment
Share on other sites

I've taken prednisone and felt pretty good while taking it but then I had a crash of severe anxiety/panic, racing heart etc. Since then I have not gone back on it when my allergist has suggested it.

There are so many unknown things out there, nothing is impossible

Link to comment
Share on other sites

Have they done an adrenal function test on you. It may be that your body is not producing enough corisol after the steroid burst. I am on IV metho-prednesone 1x per month for my neuropathy. I know that I feel pretty rotten after it goes out of my system. I feel great on low dose prednesone however.

Good Luck.

Rhonda

Link to comment
Share on other sites

I was on prednesone a few weeks ago, and it didn't casue any problems. I am not sure how it effect POTS, but I did ok on it.

Link to comment
Share on other sites

I wouldnt think it has anything to do with an allergy, but the Baker Institute in Australia think that some medications make susectable individuals create too many of a particular DNA methylase that hypermethylates the NET gene promoter, causing norepinehprine reuptake to be effectively 'switched off'/

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...